What is an adverse drug reaction?
Medicines can treat or prevent illness and disease. However, sometimes medicines can cause problems. These problems are called adverse drug reactions. You should know what to do if you think that you or someone you take care of is having an adverse drug reaction.
Can adverse drug reactions happen to everyone?
Yes. Anybody can have an adverse drug reaction. However, people who take more than 3 medicines every day are more likely to have an adverse drug reaction. One medicine might cause an adverse reaction if it’s taken with another medicine.
One way to reduce your chances of having an adverse drug reaction is to work with your doctor to limit the number of medicines you take. Tell your doctor about all of the medicines you’re taking, even if you only take something for a short time. You may also want to use only one drugstore or pharmacy so your pharmacists get to know you and the medicines you take. Pharmacists are trained to look at the medicines you’re taking to see whether they might cause an adverse drug reaction.
Are prescription medicines the only cause of adverse reactions?
No. Even medicines that you don’t need a prescription to buy (called over-the-counter medicines) can interact with each other or with prescription drugs and cause problems. Supplements, herbal products in teas or tablets, or vitamins may also cause adverse reactions when taken with certain drugs. Be sure to tell your doctor and pharmacist if you’re using any of these products.
Some types of food may also cause adverse drug reactions. For example, grapefruit and grapefruit juice, as well as alcohol and caffeine, may affect how drugs work. Every time your doctor prescribes a new drug, ask about possible interactions with any foods or beverages.
What about medicines I’ve used in the past?
You might be tempted to save money by taking old medicines that you’ve used before. However, it’s likely that you are taking different medicines now than you were when you were taking the old drug. Even though you didn’t have an adverse reaction with the old medicine before, you might have a bad reaction when you take it with the medicines you’re taking now.
Is it safe to use a friend or relative’s medicine?
No. Using medicines that were prescribed for a friend or relative can cause problems and might lead to adverse drug reactions because:
- Your doctor prescribes medicine according to your size, gender and age. The wrong amount of medicine may cause adverse reactions.
- The medicines you’re taking are probably different from the medicines the other person takes. This different combination of drugs may also cause an adverse reaction.
- You might react differently to the medicine than the other person did.
To be safe, never share medicines.
How will I know I’m having an adverse drug reaction?
When you’re taking any medicine, it’s important to be aware of any change in your body. Tell your doctor if something unusual happens.
It may be hard to know if an adverse reaction is caused by your illness or by your medicine. Tell your doctor when your symptoms started and whether they are different from other symptoms you have had from an illness. Be sure to remind your doctor of all the medicines you are taking. The following are some adverse drug reactions that you might notice:
- Skin rash
- Easy bruising
- Severe nausea and vomiting
- Breathing difficulties
The following are some adverse reactions your doctor might notice during a check-up:
- Changes in lab test results
- Abnormal heartbeat
What will my doctor do if I have an adverse drug reaction?
Your doctor might tell you to stop taking the medicine so the adverse reaction will go away by itself. Or your doctor might have you take another medicine to treat the reaction. If your adverse reaction is serious, you might have to go to a hospital. Never stop taking a medicine on your own; always talk with your doctor first.